Kansas, 2024

Drought in Kansas, July 23 to 31, 2024

July 23 to 31, 2024 · NWS GID · 1 event in 1 county or zone

S. along with a sizable increase in the coverage of D1 and Abnormally Dry (D0) within the locale as whole.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Following a 2.5 month respite (since early-May) with no worse than Moderate Drought (D1) assigned to any portion of this six-county North Central Kansas area by the U.S. Drought Monitor (USDM), late-July 2024 unfortunately saw the return of Severe Drought (D2) to parts of Mitchell County...along with a sizable increase in the coverage of D1 and Abnormally Dry (D0) within the locale as whole. These degradations were driven by persistently drier-than-normal conditions/gradually increasing rainfall deficits during June-July for the vast majority of the area. Specifically in July, roughly 95 percent of the area registered at least slightly below normal rainfall (see below for more detailed July precipitation info). Taking a closer look at changes in USDM drought categories within North Central Kansas between the end of May and the end of July, May closed with no D2 to be found, but approximately 26% of the six-county area (primarily parts of Osborne/Mitchell counties) was assigned D1. Meanwhile, D0 blanketed around 53% of the domain, including all or most of Rooks/Jewell counties. The remaining roughly 21% of the area boasted drought-free D-nothing, including the majority of Smith/Phillips counties. Throughout June and most of July, the coverage of D1/D0 fluctuated modestly, but D2 was held at bay. However, this changed with the July 23rd USDM issuance, which introduced a fairly localized zone of D2 to primarily the southwest quadrant of Mitchell County. This newly-issued D2, along with further expansion of D1/D0 on the final USDM issuance of the month, made the end-of-July drought breakdown stand as follows: 1) The aforementioned localized D2 in Mitchell County constituted only around 4% of the six-county area...2) Roughly 66% of North Central Kansas contained D1 (including the majority of all counties except Phillips)...3) The remaining approximately 30% of the area was assigned D0...overwriting any lingering swaths of D-nothing.

Turning to July 2024 rainfall details, around 95% of North Central Kansas checked in at least slightly below normal (meaning less than roughly 4.26), but more concerningly, at least 35% of the area picked up less than half of the monthly normal (particularly evident in parts of Mitchell/Rooks/Jewell counties). Of the tiny fraction of the domain that managed slightly above normal rain, it concentrated mainly in parts of Osborne and central Smith counties. Per around 30 NWS/CoCoRaHs observers, along with a few Kansas Mesonet stations, some of the driest known July totals included: 1.19 in Plainville, 1.52 five miles south-southwest of Scottsville and 1.58 five miles west-southwest of Beloit. As for the scant number of near-to-slightly above normal measurements, they included: 4.31 in Smith Center, 4.38 near Osborne and 3.71 seven miles north-northeast of Natoma. Per the NWS Cooperative observer at Beloit (in close proximity to the freshly-issued blotch of D2), year-to-date precipitation through the end of July totaled 13.04...5.51 below normal/70% of normal. However, the majority of this annual deficit had just racked up during June-July, with the cumulative, two-month amount of only 4.23 falling 4.38 shy of normal (49% of normal).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 22, 11:42 PM CST, 18 minutes earlier. Its key messages:

  • Scattered shower/thunderstorm chances (15-30%) through the evening hours
  • Dry weather returns Tuesday through Friday with highs in the 80s and 90s.
  • Above normal temperatures continue this weekend with highs in the 90s and thunderstorm chances (15-25%) returning to the area.
Area forecast discussion, Jul 22, 11:42 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1242 AM CDT Tue Jul 23 2024

.KEY MESSAGES...

- Scattered shower/thunderstorm chances (15-30%) through the
  evening hours

- Dry weather returns Tuesday through Friday with highs in the
  80s and 90s.

- Above normal temperatures continue this weekend with highs in
  the 90s and thunderstorm chances (15-25%) returning to the
  area.

&&

.DISCUSSION...
Issued at 233 PM CDT Mon Jul 22 2024

This Afternoon And Overnight...

Highs this afternoon have climbed into the mid 70s to low 80s, with
light winds. Scattered showers/thunderstorms have developed this
afternoon across the area. With instability around 1500 J/Kg and
shear below 20 kts, severe weather is not expected. Thunderstorm
activity will come to an end this evening with clearing skies
overnight. Lows tonight will be in the upper 50s to low 60s.

Tuesday...

Broad troughing over the central United States will begin to move
east and exit the plains as upper level ridging builds over the area
on Tuesday. Tuesday will be warmer with highs in the mid 80s
(Nebraska) to low 90s (Kansas). A few showers are possible during
the afternoon hours on Tuesday, but most models keep the entire
forecast area dry. Have continued to keep any mention of showers out
of the forecast for now, however northern portions of the area would
have the highest chances to see a rogue shower.

Wednesday through Friday...

Ridging will continue to build over the area on Wednesday, and will
continue through at least the end of the week. Highs Wednesday
through Friday will be in the upper 80s to mid 90s across the area.
A period of dry weather is also expected, with sunny to mostly sunny
skies expected each day. Breezier winds return to the area on
Friday, with gusts of 20 to 25 mph possible.

This Weekend...

Above normal temperatures continue through the weekend due to
persistent ridging. Highs this weekend will be in the 90s, with
breezy southerly winds. Heat index values this weekend will be in
the mid to upper 90s, with portions of north central Kansas
approaching the 100s. Precipitation chances return to the area this
weekend as a couple of shortwave troughs move across the ridge.
Above normal temperatures look to continue into next week, with the
CPC 6-10 day and 8-14 day outlooks indicating likely (60-70%) above
normal temperatures for the area.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1231 AM CDT Tue Jul 23 2024

For KGRI/KEAR Airports:

Prevailing VFR conditions expected through the period with
generally light winds as surface high pressure resides across
the Missouri River valley resulting in light south to
southwesterly winds. Models are indicating could see some areas
of denser fog develop around daybreak, but think this is a low
end threat, and only included 6SM of some light BR for the time
being. Also included some mid level CU for the afternoon hours
Tuesday, as with daytime heating, some fair weather CU and
possibly even a sprinkle is not out of the question.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Davis
AVIATION...Rossi
Hazardous weather outlook, Jul 22, 1:38 PM CST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
238 PM CDT Mon Jul 22 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231945-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
238 PM CDT Mon Jul 22 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are possible across the area through the
evening hours. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

After a period of dry weather from Tuesday through Saturday
afternoon, the chance for thunderstorms returns next Saturday
night for areas mainly north of Interstate 80.

Heat index values around 100 degrees are possible across portions
of north central Kansas on Sunday.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Mitchell

When
July 23, 12:00 AM CST to July 31, 11:59 PM CST
Where
Mitchell forecast zone
Reported by
Drought Monitor
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197900.